A case report published in the current issue of the journal Prehospital Emergency Care suggests that light streaming through whirling helicopter rotor blades during medical air transport can cause symptoms ranging from nausea to full-blown seizures in a very small number of patients. The report, published in the January/March volume, cites several studies, case reports and historical examples related to photosensitive epilepsy, suggesting that the phenomenon is an under-recognized but highly preventable complication of helicopter transport.
"This shouldnt preclude transporting a patient from point A to point B in an aircraft," said Jeremy Cushman, M.D.,, an Emergency Medicine attending physician at the University of Rochester Medical Center and the reports lead author. "But this concern does need to register as a legitimate risk for a small number of patients. Personnel ought to know how to guard against it."
The case report details an account of a patient who suffered a severe foot injury and required an airlift from a remote geographic location to a hospital in Baltimore, where Cushman worked at the time. Flight paramedics noted flickering bursts of sunlight cast across the patients face, to which the patients eyes soon began blinking, and then his facial muscles began jerking in coordinated rhythm. The patient, stable and displaying strong vital signs, immediately fell into a seizure, despite paramedics attempts to block the flashes from the patients face.
During the hospital examination, the patient reported no previous head injury or family history of seizures; he also had a normal EEG and CT scan, and, at a three-month follow-up visit, reported no recurrence of the seizure.
"He was not diagnosed with a seizure disorder," Cushman said. "But we never exposed him to flickering light again, either, giving us all the more reason to suspect that as the cause."